Maine, 2012

Hail in Maine, August 2, 2012

August 2, 2012 · NWS GYX · 1 event in 1 county or zone

A weak upper level trough crossing the region was the trigger for isolated thunderstorms during the afternoon and evening of August 2nd. Although shear was weak across the region, dew points in the upper 60s to near 70 produced capes around 2000 j/kg during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A weak upper level trough crossing the region was the trigger for isolated thunderstorms during the afternoon and evening of August 2nd. Although shear was weak across the region, dew points in the upper 60s to near 70 produced capes around 2000 j/kg during the afternoon and evening hours. One isolated storm produced large hail in Somerset County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 6:13 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 2, 6:13 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
713 PM EDT THU AUG 2 2012

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL CROSS THE REGION THIS
AFTERNOON AND EVENING. A COLD FRONT WILL APPROACH NEW ENGLAND
FROM THE NORTHWEST TOMORROW...AND THEN STALL OVER THE REGION ON
SATURDAY. LOW PRESSURE WILL TRACK THROUGH SOUTHERN CANADA
SUNDAY...BEFORE DRAGGING A COLD FRONT THROUGH OUR REGION ON
MONDAY. A WEAK AREA OF HIGH PRESSURE WILL FOLLOW DURING THE
MIDWEEK PERIOD.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE...QUICK UPDATE TO KEEP TEMPS AND POPS. DIGITAL PRODUCTS ISSUED.

PREV DISC...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE FROM EASTERN NEW
YORK STATE THIS AFTERNOON THROUGH NEW ENGLAND THIS EVENING.
DEWPOINTS ACROSS THE REGION ARE PRIMARILY IN THE UPPER 60S...WITH
SOME LOCATIONS REPORTING IN THE LOWER 70S. WITH ABUNDANT LOW LEVEL
MOISTURE AND WEAK UPPER LEVEL SUPPORT...WE SHOULD SEE SHOWERS AND
THUNDERSTORMS DEVELOP ACROSS THE REGION THIS AFTERNOON. ALREADY
SOME CONVECTION FIRING OVER THE MOUNTAINS. MODIFIED 12Z KGYX
SOUNDING FOR A TEMPERATURE OF 81F DEGREES OVER A 68F DEGREE
DEWPOINT RESULTED IN CAPE VALUES AROUND 2000J/KG. PWAT VALUES ON
THEM MODIFIED SOUNDING UP AROUND 1.7 INCHES. STEERING FLOW LOOKS
TO BE FROM THE WEST NORTHWEST AT ABOUT 20KTS. THIS IS SOMEWHAT OF
A GOOD THING AS HEAVY RAINERS WILL BE POSSIBLE BUT AT LEAST THEY
SHOULD BE MOVING. FREEZING LEVEL IS DOWN AROUND 12K FEET...SO SOME
HAIL MAY ALSO BE POSSIBLE. EXPECT STORMS TO REMAIN BELOW SEVERE
CRITERIA FOR THE MOST PART...BUT AN ISOLATED SEVERE STORM MAY BE
POSSIBLE.

ONCE THE STORMS SUBSIDE AROUND SUNSET...EXPECT AT LEAST PATCHY FOG
TO SET UP ACROSS THE ENTIRE CWA. COASTAL LOCATIONS MAY SEE SOME
MORE WIDESPREAD AND THICKER FOG.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
DAY STARTS OFF WITH FOG IN THE MORNING. ONCE THE FOG BURNS OFF
EXPECT TEMPERATURES TO CLIMB INTO THE 80S FAIRLY QUICKLY IN
SOUTHWEST FLOW. AN APPROACHING COLD FRONT SHOULD PROVIDE ENOUGH
INSTABILITY IN THE AFTERNOON TO SPARK SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGH PRES RETREATS TO THE NE WHILE A WRM FNT PUSHES NE INTO THE
REGION ON SATURDAY. THIS BRINGS VERY WARM, HUMID AND UNSTABLE AIR
WHICH WILL KICK OFF ISOLD TO SCT SHRA AND TSTMS.

CONVECTIVE ACTIVITY DIES DOWN AT NGT BUT REGENERATES ON SUNDAY UNDER
THE VERY WARM AND HUMID AIR MASS AS A CD FNT APPROACHES FROM THE W
IN ASSOCIATION WITH AN UPR LVL TROF. TEMPS ON SATURDAY COULD PUSH 90
OR A BIT HIGHER OVER INTERIOR SECTIONS OF SRN NH AND SW ME WHILE
COASTAL AREAS ARE COOLED SOMEWHAT BY A SEA BREEZE AND ONSHORE
SOUTHERLY FLOW. SUNDAY TEMPS NOT QUITE AS HOT WITH MORE SHRA
ACTIVITY AROUND.

THE UPR LVL TROF PUSHES E SWINGING THE CD FNT ACROSS THE REGION LATE
SUNDAY NGT INTO MONDAY. THIS WILL RESULT IN SHRA AND TSTMS WHICH
SHOULD BE CLEARING OUT ON MONDAY. THE TIMING WILL DEPEND ON HOW FAST
THE FNT MOVES. ALSO...DEPENDING ON TIMING THERE COULD BE STRONG
TSTMS WITH THIS FNT SUNDAY AFTERNOON INTO SUNDAY NGT.

FAIR WX WITH LOWER HUMIDITY BUT ONLY SLIGHTLY LOWER DAYTIME TEMPS
MOVES IN BEHIND THE FNT...STARTING LATE MONDAY AND LASTING THRU
TUESDAY. AN UPR LVL TROF SWINGING SE FROM CANADA AND STRENGTHENING
SOMEWHAT ALONG WITH A SFC TROF WILL HELP FOCUS ISOLD TO SCT SHRA AND
TSTMS WEDNESDAY THRU THURSDAY.

GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR SATURDAY
AND SATURDAY NGT. FOR REST OF THE LONG TERM FCST USED GMOS...EXCEPT
USED A BLEND OF GFS40, HPC GUIDANCE AND MEX MOS GUIDANCE FOR MAX AND
MIN TEMPS.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...VFR CONDITIONS TODAY WILL DETERIORATE TO IFR/LIFR
TONIGHT IN FOG. THIS WILL BE ESPECIALLY TRUE FOR SITES ALONG THE
COAST. FOG SHOULD BURN OFF TOMORROW MORNING WITH VFR CONDITIONS
RETURNING.

LONG TERM /SATURDAY THROUGH TUESDAY/...ISOLD TO SCT SHRA AND
TSTMS COULD PRODUCE MVFR OR LOCALLY IFR CONDITIONS ON SATURDAY
WITH A BETTER CHC FOR SHRA AND TSTMS AND MVFR TO IFR CONDITIONS ON
SUNDAY. IFR SUNDAY NGT INTO MONDAY WITH A CD FNT BRINGING SHRA AND
TSTMS. MOSTLY FAIR WX AND VFR CIG/VSBY LATE MONDAY THRU TUESDAY.

&&

.MARINE...
SHORT TERM...NO FLAGS EXPECTED.

LONG TERM /SATURDAY THROUGH TUESDAY/...INCREASING SOUTHERLY FLOW
OVER THE WEEKEND HAS A GOOD CHC OF REACHING SCA LEVELS ON SUNDAY
AND SUNDAY NGT AS A CD FNT BEARS DOWN FROM THE NW CAUSING THE SFC
PRES GRADIENT TO TIGHTEN. SEAS SHOULD ALSO BUILD INTO SCA LEVELS.
WINDS AND SEAS EASE UP AFTER THE CD FNT MOVES THRU ON MONDAY. HIGH
PRES KEEPS WINDS AND SEAS BELOW SCA LEVELS MONDAY NGT AND TUESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 2, 1:46 PM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT THU AUG 2 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-031900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
246 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-031900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
246 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 6:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
759 PM EDT THU AUG 2 2012

MEZ009-014-030045-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
759 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 845 PM
EDT...

AT 758 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF MOSCOW...OR ABOUT
24 MILES NORTH OF SKOWHEGAN...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM...
BRIGHTON...MAYFIELD AND HARMONY THROUGH 845 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED. SOME MINOR FLOODING MAY DEVELOP.

LAT...LON 4495 6948 4502 6999 4518 6998 4518 6967
      4511 6965 4510 6964 4502 6962 4503 6954
      4506 6949 4506 6948

KIMBLE

The radar

The Portland,ME radar (KGYX), 132 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Somerset

When
August 2, 7:30 PM EST to 7:33 PM EST
Where
Somerset County, 6 mi N of Athens
Measured
1.25 in hail
Reported by
Public
Coordinates
45.007, -69.670

A severe thunderstorm produced 1.25 inch hail 6 miles north of Athens.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409558.